An Introduction to Carbamazepine Overdose
) is a prescription medication used to treat bipolar disorder
, and trigeminal neuralgia (a nerve disorder). The effects of a carbamazepine overdose will vary depending on a number of factors, including how much of the drug was taken and whether it was taken with any other medicines, alcohol, or street drugs.
If you believe you may have overdosed on carbamazepine, seek immediate medical attention.
Carbamazepine Overdose Symptoms
Carbamazepine overdose symptoms may include:
- Nausea or vomiting
- Irregular breathing or difficulty breathing
- Twitching or shakiness
- Unusual body movements or postures
- Coordination problems
- A rapid heart rate (tachycardia)
- Low blood pressure (hypotension) or high blood pressure (hypertension)
- Loss of consciousness
Treatment for a Carbamazepine Overdose
Treatment for a carbamazepine overdose varies. If the carbamazepine overdose was recent, you may be given medications to cause vomiting or diarrhea
. In some cases, your stomach may be "pumped" or you may be given medicines to absorb the carbamazepine in your digestive tract (to prevent it from entering your bloodstream). Sometimes, diuretics are given to help the kidneys remove carbamazepine from your body more quickly. Rarely, dialysis may be necessary. Generally, treatment for a carbamazepine overdose will include supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose.